We fight to improve the lives
of everyone affected by epilepsy

Viagra linked to seizures

22 Oct 2002

The anti-impotence drug Viagra has been shown to cause seizures in people with no history of epilepsy, according to a study in the British Medical Journal.

Researchers from the Wolfson Medical Centre in Holon, Israel, detailed two cases where the drug had led to a seizure some hours after being taken for the first time.

In the first case, a 63 year old man was admitted to hospital after having a tonic-clonic seizure three hours after taking the drug. Tests for epilepsy were negative, so he was discharged and advised to stop taking the drug. Three months later, he took another Viagra pill and had a further seizure four hours later.

In other case, a 54 year old had his first tonic-clonic seizure four and a half hours after taking Viagra for the first time. In his case also, tests showed no sign of epilepsy.

The researchers warned that doctors should be aware of the risk and called for the further research into the link.

Comments: read the 1 comments or add yours

Comments

I was diagnosed with epilepsy after a tonic-clonic seizure in November 2016 : it occurred shortly after I had eaten dinner and then fallen asleep on the settee. I was prescribed Levetiracetam 500mg twice a day. All the usual tests were carried out on me (including sleep EEG) - all results were "normal".

This seizure was preceded by "Global Amnesic Attack" on 2 occasions some months before and about 6 months apart. (It is possible that I may have taken Sildenafil around those times, but I cannot be sure because I rarely take it).
I am certain that I had not taken Sildenafil at anytime near to the time of my first seizure.

Just short of a year later I had another seizure in my sleep. (I was unaware that I'd had that seizure until my wife and daughter told me in the morning). After reporting this my dose of levetiracetam was increased to 750mg twice per day. After just 2 of these tablets I became zombie-like, I had a severe back-ache, and my urine was dark-brown in colour. Once I informed my GP of such symptoms I was told to revert to the smaller dose.

My experience with different brands of levetiracetam may be of interest:
The first brand issued to me was made by Bristol Pharma and I suffered with constipation, headaches and very itchy skin. When I went for a repeat prescription the only brand available was Keppra. Taking this proved to be a nightmare with tiredness but inability to fall asleep, constipation and insomnia; the worst side-effect being the sensation that insects were crawling under my skin. Several other brands proved no better. Eventually I settled with Rivopharm's version, and I learned to manage my diet and the timing of the evening tablet to reduce the constipation and insomnia side-effects. However, obtaining a steady supply of this brand was proving VERY difficult. Since I would rather risk a seizure than take any of the other brands, I started missing out the morning dose so as to eake out my supply. For several months I had less side-effects and no memory loss or seizure.

On April 13th this year we got home too late to cook and eat an evening meal so we did not eat.
I did take half of a 100mg Sildenafil tablet but my wife then said that she did not want sex. I did not sleep well that night. In the morning I skipped breakfast because we were going for an early roast dinner with my mother. On the way to my mother's I had an "absence" whilst at the wheel and drifted towards the kerb. My wife spotted what was happening and applied the handbrake, and grabbed the steering wheel, thus avoiding a crash. (Just a rub along the kerb and the car was brought to a halt). The police and ambulance were called and I came around in an ambulance taking me to St Helier Hospital. I'd had a seizure following the absence.
My blood-sugar was tested by the ambulance crew: it was found to be 3 (which I understand to be low). At the hospital, tests found that I had a urine infection and was dehydrated. I was allowed home that evening.
In late June, I met with consultant neurologist Dr Brex who decided that my medication should be changed to Epilim. So I am to eased-in with Epilim and weaned off Levetiracetam.

Throughout my troubles stress seems to me to be the main trigger. I am basically a calm and collected person but there has been much keeping my mind busy, not least the fact that our house is subsiding (for the second time). Each time that the stress has built up it has been accompanied by a stiff neck and raised temperature prior to the first two seizures.
I have been steadily working through outstanding tasks (not having the funds to pay others to do them).
There were no such symptoms immediately prior to my most recent seizure. No warning at all.

I hope that this information is of use to those researching epilepsy.

Submitted by Leslie Dwight on